Columbia University Medical Center
Ranked #1 in Psychiatry
U.S. News & World Report
Ranked #1 in Research Funding
National Institutes of Health
NewYork-Presbyterian Hospital The University Hospital of Columbia and Cornell

Ask the Experts

Question:

I believe I have gained weight due to a slowed metabolism and an increase in appetite, particularly a desire for carbs, caused by citalopram. Do you believe adding Wellbutrin would help with these side effects?

More generally, how can my psychiatrist treat my anxiety without causing weight gain?

Answered by: Gregory Sullivan

The class of antidepressant and antianxiety medications known as the serotonin selective reuptake inhibitors (SSRIs) are well known to contribute to weight gain in a relatively large percentage of those who use them. Wellbutrin (bupropion) is an antidepressant that tends to be associated with suppressed appetite in some individuals and often weight loss. Wellbutrin typically is not effective for anxiety that is a result of particular anxiety disorders, such as Panic Disorder or PTSD.

However, "depression-related anxiety" may be well treated by Wellbutrin in situations where it is effective for the depression. Sometimes agents like Wellbutrin are added to an existing medication regimen to counter undesirable side effects, such as weight gain or sexual side effects, but this approach has not been systematically studied in clinical trials.

Some types of anxiety conditions, such as Generalized Anxiety Disorder, may respond to classes of medications that are not typically associated with weight gain, such as the benzodiazepines (examples are Ativan, Klonopin, Xanax) or BuSpar (buspirone).

Finding the ideal medication regimen that is both effective and without intolerable side effects can in some cases be quite difficult and should always be done with the expert guidance of a physician. Detailed reporting back to the physician on the positive effects and the negative effects of a particular regimen is quite helpful in this endeavor.